What is Tranq (Xylazine)?
Medically Verified: 2/1/24
All of the information on this page has been reviewed and verified by a certified addiction professional.
People are becoming more aware of the opioid crisis in America, especially as overdose rates continue to climb. According to the National Institute of Drug Abuse, “Deaths involving synthetic opioids other than methadone (primarily fentanyl) continued to rise with 70,601 overdose deaths reported in 2021.”
Now that most people are educated on fentanyl and how it is being used as an adulterant in a wide range of street drugs, there is a new street drug to worry about. Known by the slang term “tranq,” a deadly drug named xylazine is circling the illicit drug supply.
As tranq begins to contribute to the ever-growing drug overdose death rates in the United States, it’s important to be aware of what this substance is and how it can affect you.
What is Xylazine?
Xylazine is a tranquilizer that is used in the United States by veterinarians for the sedation of large animals like cows or horses. Veterinarians might also use xylazine for its analgesic and muscle-relaxant qualities. However, it is not approved for human use.
While xylazine was only intended for veterinary uses, it has entered the illicit drug trade. Even worse, the DEA reports that xylazine is extremely cheap, sold for about $6-20 U.S. dollars per kilogram. Because of how cheap and potent it is, many criminal drug manufacturers use it as an adulterant to increase the potency of their drugs.
Unfortunately, xylazine is also highly dangerous when consumed by humans. The DEA reports that xylazine overdose death rates rose from 808 in 2020 to 3,089 in 2021. Further, people who use substances laced with xylazine intravenously have been experiencing necrosis of the skin, causing the substance to be nicknamed the “zombie drug.”
The Effects of Xylazine
As the nickname “tranq” suggests, xylazine has a tranquilizing effect on anyone who uses it. This means the substance can lower your heart rate, and blood pressure, and slow your breathing to dangerous rates. The effects of xylazine or Tranq are very similar to opioids like heroin.
The effects of xylazine in humans include:
- Dry mouth
- Fast heartbeat (tachycardia) followed by reduced heart rate
- High blood pressure (hypertension) followed by low blood pressure (hypotension)
- High blood sugar (hyperglycemia)
- Low body temperature (hypothermia)
- Respiratory depression
- Abnormal heartbeat (dysrhythmia)
Because the effects of xylazine can be life-threatening, it is important that anyone intentionally abusing this substance receives professional help. Addiction treatment can allow you or a loved one to gain the skills and support required to achieve long-term sobriety.
Why is Tranq Dangerous?
According to the DEA, “in 2022 approximately 23% of fentanyl powder and 7% of fentanyl pills seized by the DEA contained xylazine.”
One of the main things that make tranq so dangerous is the fact that it does not respond to naloxone. While xylazine can cause similar effects as opioids like heroin, it is not an opioid drug, and using naloxone (Narcan) will not reverse a xylazine overdose.
Even further, many of the people who come in contact with xylazine are intravenous (IV) drug users. While they think they are injecting heroin or fentanyl, their drugs are actually laced with tranq, and injecting it can cause severe wounds and necrosis that could require amputation.
Responding to a Tranq Overdose
If you witness someone experiencing an overdose, take the following steps:
- Contact 911
- Administer naloxone (Narcan)
- Ensure they are awake and breathing
- Turn them on their side to avoid choking
- Administer CPR if the individual stops breathing
- Stay with the individual until help arrives
While naloxone does not reverse the effects of a xylazine overdose, you should still administer the medication to an individual overdosing if it is available. Xylazine is often used as an adulterant in opioid drugs like heroin or fentanyl. There is no way to tell whether the person experiencing an overdose is experiencing symptoms as a result of opioid or xylazine poisoning, so it is always best to err on the side of caution and administer naloxone anyway.
Find Help for Xylazine Abuse and Addiction
If you or a loved one is addicted to xylazine, a drug and alcohol rehab center can help you recover. Because this drug can lead to necrosis, amputation, and even death, it is important to seek professional help.
At Carolina Center for Recovery, we can provide you with the tools and support you need to regain control over your life. With a combination of evidence-based behavioral therapy, group counseling, and relapse prevention planning, you can achieve long-term sobriety.
To learn more about our North Carolina addiction treatment programs, contact Carolina Center for Recovery today.
- The National Institute of Drug Abuse (NIDA): Drug Overdose Death Rates, Retrieved May 2023 From https://nida.nih.gov/research-topics/trends-statistics/overdose-death-rates
- The Drug Enforcement Administration (DEA): The Growing Threat of Xylazine and its Mixture with Illicit Drugs, Retrieved May 2023 From https://www.dea.gov/sites/default/files/2022-12/The%20Growing%20Threat%20of%20Xylazine%20and%20its%20Mixture%20with%20Illicit%20Drugs.pdf
- The Drug Enforcement Administration (DEA): DEA Reports Widespread Threat of Fentanyl Mixed with Xylazine, Retrieved May 2023 From https://www.dea.gov/alert/dea-reports-widespread-threat-fentanyl-mixed-xylazine